Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 30, NWS Quad Cities, IA

May 29, 20195 counties in Iowa; Rock Island County, Illinois

NWS Quad Cities, IA issued this flash flood warning at May 29, 2019, 10:15 PM CDT for 5 counties in Iowa; Rock Island County, Illinois. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2019, 10:15 PM CDT (03:15 UTC)
Expired
May 30, 2019, 4:15 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Cedar County, IA, Clinton County, IA, Jackson County, IA, Jones County, IA, Scott County, IA, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 31 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 10:24 PM CDTFLASH FLOODClarence, IALAW ENFORCEMENT REPORTING THE CITY OF CLARENCE IS CLOSED ON BOTH SIDES OF TOWN DUE TO FLOODING OVER HIGHWAY 30.
May 29, 11:20 PM CDTFLASH FLOODDewitt, IAROAD CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 614 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
614 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

183 
WGUS53 KDVN 300315
FFWDVN
ILC161-IAC031-045-097-105-163-300915-
/O.NEW.KDVN.FF.W.0030.190530T0315Z-190530T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
1015 PM CDT Wed May 29 2019

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Northeastern Rock Island County in northwestern Illinois...
  Southern Jackson County in east central Iowa...
  Cedar County in east central Iowa...
  Scott County in east central Iowa...
  Southern Jones County in east central Iowa...
  Clinton County in east central Iowa...

* Until 415 AM CDT Thursday.

* At 1012 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen and storm totals up to 3 inches are expected. Flash 
  flooding is underway or expected to begin shortly.

* Some locations that will experience flooding include...
  Davenport, Bettendorf, Clinton, Maquoketa, Anamosa, Tipton, West
  Branch, Durant, Mechanicsville, Stanwood, Eldridge, DeWitt,
  Camanche, Le Claire, Fulton, Wilton, Port Byron, Walcott, Preston
  and Albany.

This includes the following highways...
 Interstate 80 in Iowa between mile markers 254 and 305.
 Interstate 88 between mile markers 9 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4212 9018 4198 9015 4196 9016 4190 9015
      4184 9018 4181 9018 4178 9024 4176 9025
      4176 9024 4175 9025 4172 9023 4170 9024
      4169 9023 4168 9023 4165 9017 4159 9017
      4160 9136 4213 9136

$$

Wolf
2 follow-up statements
485 
WGUS73 KDVN 300521
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
1221 AM CDT Thu May 30 2019

ILC161-IAC031-045-097-105-163-300915-
/O.CON.KDVN.FF.W.0030.000000T0000Z-190530T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rock Island IL-Jackson IA-Cedar IA-Scott IA-Jones IA-Clinton IA-
1221 AM CDT Thu May 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
NORTHEASTERN ROCK ISLAND...SOUTHERN JACKSON...CEDAR...SCOTT...
SOUTHERN JONES AND CLINTON COUNTIES...

At 1219 AM CDT, Doppler radar indicated moderate to heavy rain 
continued across the warned area. Up to around 3 inches of rain have 
fallen and another 1 inch is possible. 

Flash flooding is already occurring.  US Highway 30 is closed in 
parts of Cedar County with water and mud across the road.

Some locations that will experience flooding include...
Davenport, Bettendorf, Clinton, Maquoketa, Anamosa, Tipton, West
Branch, Durant, Mechanicsville, Stanwood, Eldridge, DeWitt, Camanche,
Le Claire, Fulton, Wilton, Port Byron, Walcott, Preston and Albany.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4212 9018 4198 9015 4196 9016 4190 9015
      4184 9018 4181 9018 4178 9024 4176 9025
      4176 9024 4175 9025 4172 9023 4170 9024
      4169 9023 4168 9023 4165 9017 4159 9017
      4160 9136 4213 9136

$$

Wolf
750 
WGUS73 KDVN 300912
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
412 AM CDT Thu May 30 2019

IAC031-045-097-105-163-ILC161-300921-
/O.EXP.KDVN.FF.W.0030.000000T0000Z-190530T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rock Island IL-Jackson IA-Cedar IA-Scott IA-Jones IA-Clinton IA-
412 AM CDT Thu May 30 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN ROCK ISLAND...SOUTHERN
JACKSON...CEDAR...SCOTT...SOUTHERN JONES AND CLINTON COUNTIES WILL
EXPIRE AT 415 AM CDT...

The heavy rain has ended and flood waters are slowly receding. Flash 
flooding is no longer expected to pose a threat. 

Please continue to heed any remaining road closures.

LAT...LON 4212 9018 4198 9015 4196 9016 4190 9015
      4184 9018 4181 9018 4178 9024 4176 9025
      4176 9024 4175 9025 4172 9023 4170 9024
      4169 9023 4168 9023 4165 9017 4159 9017
      4160 9136 4213 9136

$$

Wolf

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 29, 10:15 PM CDT, 0 minutes earlier.

Area forecast discussion, May 29, 10:15 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1015 PM CDT Wed May 29 2019

.UPDATE...
Issued at 1013 PM CDT Wed May 29 2019

Have expanded the flash flood watch northward into northeast IA
and nw IL. Flash flooding continuing into this evening with the
rain gradually diminishing later tonight.

&&

.SYNOPSIS...
Issued at 255 PM CDT Wed May 29 2019

18Z surface data has a weak low between KDSM and KAIO. A frontal
boundary runs east southeast from the low across southern Iowa and
into central Illinois. Dew points were in the 40s and 50s from the
Great Lakes into the northern Plains. Near and south of the frontal
boundary dew points were in the 60s and 70s.

&&

.SHORT TERM...(This Evening through Thursday)
ISSUED AT 255 PM CDT Wed May 29 2019

Will be hoisting a new flash flood watch for tonight. The risk area
is thoroughly saturated and even 0.5 inches of water has the
potential to create significant problems. The areal coverage may or
may not change as storms evolve tonight.

Considerable cloud cover during the day may prevent convection from
developing prior to sunset. Any convection that does develop will be
isolated in nature.

Tonight the weak low in central Iowa will slowly move east southeast
as an upper level disturbance moves north from the Plains. The
combination of these features will allow thunderstorms to develop
that will organize into another storm complex with the best chances
of rain along and east of the Mississippi.

Last night large scale features dominated the production of heavy
rain. Tonight storm scale processes will dominate. Thus the area of
heavy rainfall will be much smaller. Storms tonight will have the
potential to produce 1 to possibly 1.5 inches of rain in a more
localized area.

Late tonight rain will slowly end from west to east with most areas
west of the Mississippi dry by sunrise.

Thursday morning areal coverage of the rain will continue to
decrease during the morning hours. By late morning and during the
afternoon an upper level low will slowly move across the area. This
upper low is expected to generate new convection during the
afternoon hours.

.LONG TERM...(Thursday Night through Wednesday)
ISSUED AT 255 PM CDT Wed May 29 2019

The extreme active weather will have a break from Thursday night
through Friday, as a warm airmass spreads into the region, and flow
aloft transitions to northwest flow. After a mainly clear night in
the mid to upper 50s, Friday appears deeply mixed, and warm.  Highs
with dry ground could easily have topped 90 in that pattern, but
with such incredibly wet soils, will go under this potential, with
lower to mid 80s. Friday night, and Saturday, northwest flow will
bring the threat for showers and thunderstorms, but these should be
quick movers and offer much less of a heavy rain threat. Pending
coverage tonight, this could offer an isolated heavy rain threat,
but may also be benign.

The remainder of the forecast is mainly dry, but with low
confidence. Northwest flow any time of year will bring fast moving
chances for rain, that are not widespread in the region, thus pops
tend to be low until we know timing and path. That can be said for
the period from Saturday through Wednesday. Highs will average near
to below normal, with good drying potential outside of rain chances.
For some, this could be week that may allow for some field work.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
ISSUED AT 730 PM CDT Wed May 29 2019

Scattered thunderstorms this evening into the overnight hours,
then redeveloping Thursday afternoon. Southeast to south winds
becoming west by Thursday.

&&

.HYDROLOGY...
Issued at 1127 AM CDT Wed May 29 2019

Extremely heavy and widespread rain fell in the past 24 hours,
resulting in significant rises on virtually all area rivers. This
was forecast, but is normal for excessive rain events, there was a
stripe of heavy rain that exceeded the smoothed out forecast
rainfall, which in this case fell between Highway 30 and Highway
34 in Iowa and Illinois. Flash flooding was widespread, and
continues as areal flooding in some locations. This will be the
case until water reaches into rivers. As time goes on, the areal
flooding will be more spotty.

That said, there remains shower and thunderstorm potential into
tonight. Depending on the coverage of storms, another heavy rain
stripe is possible along and east of the Mississippi River
tonight. If that falls into the Rock River basin, this would
increase the flood crest there, and possibly cause higher crest on
the Mississippi River in the Quad Cities through Muscatine.

Yesterday's rain and earlier rains have brought Major flooding to
the Des Moines River from Keosaqua through St. Francisville. That
input combined with local flash flood run off to bring a rapid
rise (continuing through now), on the Mississippi River from
Burlington through Keokuk and Gregory Landing. As the Des Moines
River falls tomorrow, the decreasing input should result in a flat
crest in that area. The inputs upstream from routed water are
significant, but the decreasing Des Moines will limit the rises
after today.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 7 AM CDT Thursday for Cedar-Clinton-Des
     Moines-Henry IA-Jackson-Jones-Lee-Louisa-Muscatine-Scott.

IL...Flash Flood Watch until 7 AM CDT Thursday for Carroll-Hancock-
     Henderson-Henry IL-McDonough-Mercer-Rock Island-Warren-
     Whiteside.

MO...Flash Flood Watch until 7 AM CDT Thursday for Clark.

&&

UPDATE...Haase
SYNOPSIS...08
SHORT TERM...08
LONG TERM...Ervin
AVIATION...Haase
HYDROLOGY...Ervin
Hazardous weather outlook, May 29, 3:29 PM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
329 PM CDT Wed May 29 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-302030-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
329 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

The Storm Prediction Center has a slight risk of severe storms
mainly south of a line from Kirksville, Missouri to Sterling,
Illinois. North of this line there is a marginal risk of severe
storms.

If severe storms develop the primary risks would be damaging winds
and large hail. The most likely time frame would be 7 to Midnight.

Thunderstorms tonight will bring a locally heavy rain and flash
flood risk, due to the incredibly wet soil conditions. A flash
flood watch is in effect until 7 AM Thursday morning for areas
near the Mississippi River, and south of Highway 30.

Area rivers are experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

While flooding will continue through the period, no significant
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening
south of a line from Kirksville, Missouri to Sterling, Illinois.
Rainfall reports over 1 inch and flash flood reports are
appreciated.

Wolf/Ervin

In the hours before

Local storm report, May 29, 9:12 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
912 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 PM     FLASH FLOOD      SWISHER                 41.85N 91.70W
05/29/2019                   JOHNSON            IA   PUBLIC

            MEDIA RELAYED A REPORT OF FLASH FLOODING ON
            DIVISION STREET IN SWISHER.

&&

DC
Local storm report, May 29, 9:22 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      2 N GLADSTONE           40.89N 90.95W
05/29/2019                   HENDERSON          IL   LAW ENFORCEMENT

            ROUTE 164 CLOSED DUE TO FLOWING HIGH WATER
            BETWEEN GLADSTONE AND OQUAWKA.

&&

12
Local storm report, May 29, 9:32 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
932 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0922 PM     HAIL             1 N KEITHSBURG          41.12N 90.94W
05/29/2019  M0.25 INCH       MERCER             IL   FIRE DEPT/RESCUE

            PEA SIZED HAIL AND 30 MPH.

&&

DC
Local storm report, May 29, 9:42 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
942 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     HAIL             STANWOOD                41.89N 91.15W
05/29/2019  M0.25 INCH       CEDAR              IA   TRAINED SPOTTER

&&

DC
Local storm report, May 29, 10:08 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1008 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND DMG     CLARENCE                41.89N 91.06W
05/29/2019                   CEDAR              IA   LAW ENFORCEMENT

            SEVERAL 3+ INCH TREE BRANCHES DOWN. ALSO
            REPORTS OF POWER OUTAGES.

&&

PS
Local storm report, May 29, 10:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1014 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1012 PM     FLASH FLOOD      1 W CLARENCE            41.89N 91.08W
05/29/2019                   CEDAR              IA   LAW ENFORCEMENT

            LAW ENFORCEMENT AND TRAINED SPOTTERS
            REPORTING WATER OVER HIGHWAY 30 WEST OF
            CLARENCE. THE ROAD IS CLOSED IN BOTH
            DIRECTIONS.

&&

PS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:08 PM CDTSpecial Weather StatementDVNBenton37 min
May 29, 7:11 PM CDTTornado WarningDVNBenton, Iowa, Johnson, Linn49 min
May 29, 7:18 PM CDTTornado WarningDVNIowa42 min
May 29, 7:53 PM CDTTornado WarningDVNIowa, Johnson, Linn52 min
May 29, 8:04 PM CDTTornado Warning Tornado observedDVNIowa22 min
May 29, 8:08 PM CDTTornado WarningDVNIowa, Johnson, Washington52 min
May 29, 8:18 PM CDTFlash Flood WarningDVNBenton, Iowa, Johnson, Linn6 hr
May 29, 8:31 PM CDTTornado WarningDVNJohnson, Linn32 min
May 29, 8:50 PM CDTFlash Flood WarningDVNDes Moines, Lee6 hr
May 29, 9:00 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Jones, Linn75 min
May 29, 9:48 PM CDTFlash Flood WarningDVNDes Moines, Henry, Johnson, Lee, Louisa5 hr
May 29, 10:09 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jones66 min
May 29, 10:31 PM CDTFlash Flood WarningDVNMuscatine, Scott4 hr
May 29, 10:37 PM CDTSevere Thunderstorm WarningDVNClinton53 min
May 30, 3:04 AM CDTAreal Flood WarningDVNDes Moines, Henry, Jefferson, Lee, Louisa, Van Buren and 1 more33 hr
May 29, 7:19 PM CDTSevere Thunderstorm WarningDVNHancock, McDonough41 min
May 29, 7:51 PM CDTFlash Flood WarningDVNHancock, McDonough6 hr
May 29, 11:27 PM CDTSpecial Weather StatementDVNBureau, Henry, Putnam, Whiteside93 min
May 30, 12:00 AM CDTSpecial Weather StatementDVNCarroll, Jo Daviess, Stephenson90 min
May 30, 5:19 AM CDTRiver Flood WarningDVNWhiteside58 hr
May 30, 9:35 AM CDTRiver Flood WarningDVNStephenson27 hr
May 30, 12:30 PM CDTAreal Flood WarningDVNWhiteside6 hr
May 30, 2:18 PM CDTAreal Flood AdvisoryDVNBureau, Whiteside48 hr

Nearby

Flash Flood Warnings in Iowa, 2019Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.